Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 211, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 25, 2005, 4:53 PM CDT for Wilkin County, Minnesota. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2005, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 25, 2005, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:00 PM CDT | HAIL 1 | 7 N Brushvale, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1435 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 252152
SVRFGF
MNC167-252300-
/O.NEW.KFGF.SV.W.0211.050825T2153Z-050825T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
453 PM CDT THU AUG 25 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 600 PM CDT.
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
EAST OF KENT...OR 11 MILES NORTH OF WAHPETON...MOVING TO THE
NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWNDALE AT 515 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4661 9675 4644 9668 4628 9654 4630 9631
4662 9630
$$
JDS4 follow-up statements
000
WWUS53 KFGF 252216
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
516 PM CDT THU AUG 25 2005
MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
516 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHERN WILKIN COUNTY...
AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
SOUTHWEST OF LAWNDALE...OR 21 MILES NORTHEAST OF WAHPETON...MOVING TO
THE NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN WILKIN COUNTY AT 530 PM CDT
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
LAT...LON 4661 9675 4644 9668 4638 9664 4635 9658
4624 9657 4625 9630 4662 9630
$$
JDS/CJS000
WWUS53 KFGF 252226
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
524 PM CDT THU AUG 25 2005
MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
524 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHERN WILKIN COUNTY...
AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 9 MILES
EAST OF BRUSHVALE...OR 12 MILES NORTHEAST OF WAHPETON...MOVING TO
THE NORTHEAST AT 25 MPH. AT 500 PM CDT TRAINED WEATHER SPOTTERS
REPORTED QUARTER SIZE HAIL 7 MILES NORTH OF BRUSHVALE.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LAWNDALE BY 540 PM CDT...
DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL
POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY.
LAT...LON 4661 9675 4644 9668 4638 9665 4635 9658
4624 9657 4625 9630 4662 9630
$$
JDS/CJS000
WWUS53 KFGF 252242
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
541 PM CDT THU AUG 25 2005
MNC167-252300-
/O.CON.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
541 PM CDT THU AUG 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR
NORTHEASTERN WILKIN COUNTY...
AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 5 MILES
WEST OF CARLISLE...OR 13 MILES NORTHWEST OF FERGUS FALLS...MOVING TO
THE EAST AT 25 MPH.
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4661 9656 4652 9653 4620 9651 4624 9628
4662 9630
$$
JDS/CJS000
WWUS53 KFGF 252256
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT THU AUG 25 2005
MNC167-252306-
/O.EXP.KFGF.SV.W.0211.000000T0000Z-050825T2300Z/
WILKIN MN-
556 PM CDT THU AUG 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILKIN COUNTY
EXPIRED AT 600 PM CDT...
AT 556 PM CDT...THE SEVERE THUNDERSTORM IN NORTHEASTERN WILKIN COUNTY
HAS MOVED OUT OF THE COUNTY...SO THE WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4661 9656 4652 9653 4620 9651 4624 9628
4662 9630
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:55 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 25, 2:55 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 255 PM CDT THU AUG 25 2005 .SHORT TERM... FOR THE NEXT 6-10 HOURS...PROBLEM IS TIMING EXIT OF TSRA FROM FCST AREA. FRONT INCHING EAST ATTM...WITH 19Z OBS SHOWING FRONT NEAR A HALLOCK-EAST GRAND FORKS-MAYVILLE-LISBON LINE. CONVECTION FIRED JUST EAST OF THE FRONT AND TRAINING NORTHEAST ALONG A FOSSTON- FARGO LINE WITH RAINFALL AMTS 2+ INCHES ALONG LINE IN A SHORT TIME. APPEARS AREA IS JUST EAST OF MID AND UPPER LEVEL JET ROTATING SOUTH AND SOUTHEAST OF UPPER LOW WELL NOTED ON WATER VAPOR FROM SW INTO NE ND. ALSO DEW PTS POOLED AROUND 70 RIGHT ALONG FRONT...A BIT HIGHER THAN EXPECTED. PWATS OF 1.70 INCHES IN FARGO AREA....AND AREA SOUNDINGS IN THAT AREA SHOW VERY MOIST SOUNDING...BUT STILL RATHER WARM IN THE 850-700 MB LAYER AS EVIDENT BY 14.4 KFT FREEZING LEVEL AT FARGO AT 21Z. SUPRISED ENOUGH INSTABILITY WAS GENERATED AROUND JUST ABV THIS LAYER FOR SOME HAILERS EARLIER THIS AFTN....BUT ATTM LOOKS LIKE TROPICAL RAINS WILL BE THE MAIN THREAT INTO THE EVENING. TSRA STILL GENERATING NORTHEAST OF ABERDEEN AND FRONT IN SE ND IS ABOUT STALLED OUT. QUESTION IS HOW FAST WILL ACTIVITY TRY TO MOVE EAST THIS EVENING. WILL HIT POPS VERY HARD IN FAR SE ND INTO NW/WCNTRL MN ALONG AND EAST OF CURRENT LINE EARLY EVENING....THEN GRADUALLY EXIT PCPN IN FAR SE FCST AREA AROUND 07Z (AFTER COORD WITH WFO MPX). 18Z RUC SHOWS THIS MIGHT BE TOO FAST HOWEVER. ALSO...NOT CERTAIN CURRENT BAND WILL JUST TRANSLATE EAST THRU WCNTRL MN...BAND MAY EVENTUALLY WEAKEN AND NOT MUCH MAY FALL IN FERGUS FALLS/WADENA. THUS NO FFA ISSUED AND WOULD PREFER TO HANDLE IN LOCAL COUNTY FLASH FLOOD SITUATION. UPPER LOW WILL MOVE EAST TO NEAR OR JUST NORTH OF WINNIPEG FRIDAY....WITH GOOD DRY SLOT SOUTH OF THE UPPER LOW OVER MUCH OF THE FCST AREA. WITH MORE SUN AND LESS COOLING THAN PREV EXPECTED NEEDED TO RAISE HIGHS TEMPS A FEW DEGREES. COOLER 850 MB AIR AND INCREASED 850 MB MOISTURE DOES MOVE SOUTHWARD BEHIND UPPER LOW INTO FAR NE ND INTO NW MN FRI NIGHT INTO SATURDAY. DID INTRODUCE ISOLD -SHRA IN FAR NE ND INTO NW MN DURING THIS TIME PERIOD. UPPER SYSTEM INFLUENCE TO EXIT SAT NIGHT AND SUNDAY. DID TAKE HIGHS DOWN A TAD ON SUNDAY AS LIGHT WIND FLOW SUNDAY MAY LIMIT RECOVERY. MEX MOS LOOKED REASONABLE. .LONG TERM (MON-THU)... NOT A LOT OF CONSISTENCY IN THE EXTENDED...SO WILL TEND TO SIDE WITH CONTINUITY TODAY. 00Z OPERATIONAL GFS SHOWED A 500MB WAVE KICKING OUT A DAY FASTER THAN PRIOR RUNS (ON 12Z WED)...WHILE 06Z/12Z RUNS NO LONGER SHOW THIS FEATURE (SEE NATIONAL DISCUSSIONS). EITHER WAY WE LOOK TO BE IN AN ACTIVE SOUTHWEST FLOW REGIME EARLY ON...WHICH WILL MEAN HARD TO TIME PCPN CHANCES. CONTINUITY HAS PCPN IN THE TUE NIGHT-WED NIGHT TIME FRAME AND WILL KEEP THIS AS IS. MUCH MORE UNCERTAINTY THEREAFTER AND WILL KEEP IT DRY TODAY. TEMPS LOOK TO STAY FAIRLY CLOSE TO NORMAL. && .AVIATION... DIFFICULT AVIATION FORECASTING DAY WITH WIDE RANGE OF CEILINGS/ VSBYS. KGFK SEEING SOME HOLES IN THE CLOUDS AND SOME SUN NOW... WHILE KFAR RIGHT IN THE LINE OF TSTMS. KBJI WILL LIKELY SEE THUNDER BY 3-4PM. SLOW EASTWARD PROGRESSION OF THE STORMS WILL ALLOW KFAR TO CLEAR BEFORE KBJI. CURRENTLY THINK WIND SPEEDS WILL HOLD UP ENOUGH THAT FOG WILL NOT BE A PROBLEM TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/GODON
Hazardous weather outlook, Aug 25, 12:43 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 1243 PM CDT THU AUG 25 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1243 PM CDT THU AUG 25 2005 ...ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR A SMALL PART OF SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ENOUGH INSTABILITY HAS BEEN GENERATED DUE TO INCREASED LOW LEVEL MOISTURE TO GENERATE A BAND OF THUNDERSTORMS JUST EAST OF A COLD FRONT WHICH WAS LOCATED FROM NEAR GRAND FORKS TO WEST OF FARGO. ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE LIKELY MAINLY SOUTH OF A RED LAKE TO CROOKSTON LINE AND EAST OF A CROOKSTON TO FARGO TO LISBON LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. RIDDLE
In the hours before
Local storm report, Aug 25, 1:20 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
120 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL HENDRUM 47.26N 96.81W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
0103 PM HAIL 4 NE HENDRUM 47.30N 96.75W
08/25/2005 0.75 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:29 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
129 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 5 NW ADA 47.35N 96.59W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:35 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
135 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 7 N ADA 47.40N 96.51W
08/25/2005 1.00 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 1:45 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
145 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 W GARY 47.37N 96.37W
08/25/2005 0.88 INCH NORMAN MN PUBLIC
&&
MEWENSLocal storm report, Aug 25, 3:13 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
313 PM CDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD FARGO 46.88N 96.82W
08/25/2005 CASS ND PUBLIC
WATER TO SEVERAL FEET DEEP IN PORTIONS OF FARGO INCLUDING
13TH STREET SOUTH...1ST STREET SOUTH AND THE 45TH STREET
UNDERPASS.
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 12:43 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 66 min |
| Aug 25, 1:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 59 min |
| Aug 25, 1:47 PM CDT | Flash Flood Warning | FGF | Clay, Norman | 11 hr |
| Aug 25, 5:29 PM CDT | Flash Flood Warning | FGF | Wilkin | 13 hr |
| Aug 25, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 54 min |
| Aug 25, 5:59 PM CDT | Tornado Warning | FGF | Otter Tail | 61 min |
| Aug 25, 6:48 PM CDT | Severe Thunderstorm Warning | FGF | Grant | 57 min |
| Aug 25, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.